Article Text

PDF

GRP-080 Haematological Toxicity Secondary to Treatment with Diazoxide: A Case Report
  1. MD Alonso Castañé,
  2. A Martin Sanz,
  3. C Guindel Jimenez,
  4. J Ortiz de Urbina,
  5. I Yáñez González,
  6. M Sáez Villafañe
  1. Complejo Asistencial Universitario de León, Farmacia, León, Spain

Abstract

Background Hyperinsulinism is a rare cause of persistent hypoglycaemia in the neonatal period. Tolerance of diazoxide is usually excellent.

Purpose To describe a case of normocytic anaemia secondary to treatment with diazoxide in an infant diagnosed with congenital hyperinsulinism.

Materials and Methods A retrospective review of medical records from admission in February 2012 to the current situation and a PubMed search of possible cases of this adverse effect.

The patient was a 17-day-old infant who was treated with diazoxide (maximum dose 25 mg/kg/day) with good response, allowing the progressive discontinuation of the IV glucose and glycaemia control. The patient was started at a dose of 45 mg/day which has been increased to the current dose of 140 mg/day to encourage weight gain.

Results Normocytic and normochromic anaemia gradually because established with tachycardia (decrease in Hb from 14 mg/dl to 8.7 mg/dL in 15 days), which was thought to be associated with diazoxide, as the other parameters were within normal ranges (echocardiography, thyroid function, iron deficiency study).

The haematological toxicity of diazoxide to be usually thought to be neutropenia and thrombocytopenia although anaemia is rarely described. This reaction was notified by the yellow card scheme to the regional pharmacovigilance system. An evolutionary anaemia study was carried out and monitored by transfusions of packed erythrocytes.

Results Hematologic toxicity is thought to be dose dependent and indicates withdrawal of the drug. After a benefit/risk review, the patient is currently still on diazoxide, although other possible treatment options were raised.

After a search in PubMed, we found a single case of anaemia and febrile neutropenia secondary to treatment with diazoxide in an adolescent with hyperinsulinism which was resolved after withdrawal of the drug. This adverse effect may be considered odd.

The importance of Pharmacy Services and other health professionals in reporting adverse reactions is appreciated for the safe use of drugs.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.